Illinois, 2006

Hail in Illinois, April 14, 2006

April 14, 2006 · NWS DVN · 1 event in 1 county or zone

A strong low level jet combined with an upper level disturbance to produce elevated thunderstorms in a semi-moist atmosphere. One lone storm pulsed severe and dropped nickel sized hail across the north edge of Industry, Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong low level jet combined with an upper level disturbance to produce elevated thunderstorms in a semi-moist atmosphere. One lone storm pulsed severe and dropped nickel sized hail across the north edge of Industry, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 14, 2:30 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Apr 14, 2:30 AM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT FRI APR 14 2006

.SYNOPSIS...
CLOSED STORM SYSTEM IN PACIFIC SOUTHWEST LIFTING QUICKLY NORTHEAST
AT 30 MPH WITH IMPRESSIVE WARM ADVECTION WING OF CLOUDS NOW INTO
SOUTHERN PLAINS.  RAPIDLY FALLING PRESSURE IN WESTERN HIGH PLAINS
RESULTING IN STRENGTHENING SOUTHERN WINDS ADVECTING COPIOUS MOISTURE
BACK INTO REGION NEXT 24 HOURS AHEAD OF WESTERN SYSTEM.  WEAK SFC
AND UPPER RIDGE NOW OVER FORECAST AREA TO SLIDE EAST BY AFTERNOON
RESULTING EAST WINDS BY AFTERNOON.  LOW DEWPOINTS OVER AREA AND LOTS
OF SUNSHINE INTO AFTERNOON TO ALLOW FOR GOOD DIURNAL RANGE AS TEMPS
RISE BACK TO ABOVE TO WELL ABOVE NORMAL LEVELS.

&&

.DISCUSSION...
TONIGHT AND SUNDAY...DEEP MOISTURE TO COVER REGION AHEAD OF CLOSED SW
CONUS LOW WILL RESULT IN SEASONALLY HEAVY TO VERY HEAVY RAIN TOTALS
WITH SOME SEVERE POTENTIAL MAINLY LATE SUNDAY SOUTH 1/3 TO POSSIBLY
SOUTH 1/2 REGION. WIDESPREAD ONE TO TWO INCH AMOUNTS SUGGESTED BY
FORCING FROM ALL SOLUTIONS WITH LOCALLY THREE PLUS INCH AMOUNTS WHICH
COULD RESULT IN SOME MODERATE FLOODING ISSUES WHICH WILL NEED TO BE
MONITORED CLOSELY AS EVENT UNFOLDS.  TODAY...WENT HIGHS 75 TO 80 WITH
LOW DEWPOINTS AND SUNSHINE AND MAY STILL BE A BIT COOL IF HIGH CLOUDS
ARE DELAYED TIL EVENING AHEAD OF SYSTEM.  KEPT CHANCE POPS FOR SOUTH
1/3 BY LATE PM AS CONVECTIVE TEMP MAY BE REACHED THERE WITH HIGHER
DEWPOINTS MOVING BACK IN WITH WARM FRONT.  EXPLOSIVE MCS TO MOVE INTO
AREA TONIGHT WITH LOTS OF MOISTURE AS INSPECTION INDICATES MOST OR
ALL OF SEVERE TO BE SW OF AREA WITH MARGINAL AND WEAKENING HAIL/WIND
THREAT SW 1/4 SECTIONS AS PRECIPITATION MOVES INTO MATURE STAGE ATTM
WILL PASS THIS TO LATER SHIFTS.  ENVIRONMENT MOST FAVORABLE FOR HEAVY
RAIN WITH PW OF 1.25 TO 1.5+ INCHES WITH DEEP VERTICAL UPWARD FORCING
FOR EXTENDED PERIODS OF TIME.  SUNDAY...LATEST GFS AND NAM SOLUTIONS
FALLING IN LINE WITH UKMET/ECMWF BLEND OF STRONG DEFORMATION ZONE
PRECIPITATION WHICH STILL MAY A BIT UNDERDONE.  KEY ISSUE FOR SEVERE
THREAT SUNDAY IS DRY SLOT AND HEATING...BEST CHANCE SUGGESTED ALONG
AND ESPECIALLY SOUTH OF HIGHWAY 34...DECREASING RAPIDLY TO NEAR NIL
ALONG HIGHWAY 30 AND NORTH WHERE PERIODS OF HEAVY RAIN WILL BE FOUND
AND LITTLE OR NO THUNDER THREAT.  THIS IS DUE TO STRONG EAST WINDS
OFF LAKE MICHIGAN TO RESULT IN LARGE TEMPERATURE GRADIENT ACROSS
REGION.  NORTH SECTIONS TO STRUGGLE TO MAKE 60 WITH LOCATIONS IN FAR
SOUTH MAY APPROACH OR REACH 80 AGAIN WITH SOME SUNSHINE. MOST
SIGNIFICANT IS FAVORABLE REGIME FOR COPIOUS RAINS NORTH OF SFC LOW
AND FRONT WITH DEEP UPWARD MOTIONS AND LOTS OF MOISTURE. THIS SYSTEM
FITS THE LOCAL CRITERIA FOR A HEAVY PRECIPITATION PRODUCER AIDED BY
LAKE EFFECT WITH POSSIBLY DECENT SEVERE THREAT IF GET HEATING
SUNDAY.  OVERALL SEVERE ASSESSMENT...LOW TO MODERATE IN SOUTH
SECTIONS WITH HAIL PRIMARY RISK AND POSSIBLY SOME WINDS AND EVEN
ISOLATED TORNADOES ALONG SFC LOW TRACK IF GET ENOUGH HEATING.

SUNDAY NIGHT AND MONDAY...LINGERING RAIN AND CLOUDS WITH LIKELY POPS
TO HIGH CHANCE AS NORTHEAST WINDS PUSH SOMEWHAT COOLER AIR MOVES IN
BEHIND SYSTEM.  LATER SHIFTS MAY NEED TO UP CLOUDS AND POPS IF SYSTEM
IS SLOWER EXITING REGION.  MONDAY...HIGH TEMPS MAY STILL BE TOO WARM
AS VERY POSSIBLE CLOUDS TO LINGER OVER AREA MUCH OF DAY AS WENT
PARTLY CLOUDY MOST LOCATIONS BUT WOULDN/T BE SURPRISED TO SEE A
CLOUDY DAY MANY AREAS...WITH VERY WET SOIL AND INVERSION THIS WOULD
BE ENHANCED.  MONDAY NIGHT...CANADIAN HIGH PRESSURE AND EAST WINDS
SHOULD GRADUALLY DRY AREA ENOUGH FOR DECENT CLEARING AND SEASONABLE
LOWS FOR A CHANGE.  NO CHANGE TO DAYS 4-7 EXCEPT EVIDENT AREA TO STAY
ACTIVE WITH ABOVE CLIMATOLOGICAL AVERAGE FOR SYSTEMS...AGAIN...WHAT A
DIFFERENCE A YEAR MAKES.    ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS
Hazardous weather outlook, Apr 14, 4:40 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 AM CDT FRI APR 14 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
540 AM CDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STALLED BOUNDARY...ROUGHLY NEAR AND ALONG THE I-80 CORRIDOR WILL
PROVIDE THE FOCUS FOR THUNDERSTORMS TO REFIRE LATER TODAY.  UNSTABLE
AIR ALONG AND SOUTH OF THE BOUNDARY COMBINED WITH DRY AIR ALOFT WILL
RESULT IN SOME OF THE STORMS REACHING SEVERE LEVELS.  THE PRIMARY
THREAT WILL BE LARGE HAIL UP TO AND IN EXCESS OF THE SIZE OF GOLF-
BALLS AND DAMAGING WINDS OF 60 MPH OR MORE WITH ISOLATED VERY
DAMAGING WINDS NEAR 80 MPH POSSIBLE.   A FEW TORNADOES MAY ALSO BE
POSSIBLE THOUGH LOW LEVEL WIND FIELDS ARE NOT AS SUPPORTIVE OF
TORNADOES AS LAST EVENINGS EVENT OVER THE AREA.  THE STORMS WILL
MOVE SOUTHEAST OF THE AREA BY MID TO LATE EVENING.  BRIEF...LOCALLY
HEAVY RAINS MAY ALSO ACCOMPANY SOME OF THE STORMS.

CURRENTLY...LOCATIONS SOUTHEAST OF A FREEPORT ILLINOIS TO OTTUMWA
IOWA LINE ARE AT MOST RISK OF SEVERE THUNDERSTORMS.

THE STORM PREDICTION CENTER HAS THE SOUTHEAST 1/2 OF THE OUTLOOK
AREA IN A SLIGHT RISK.

EMERGENCY MANAGERS ARE URGED TO LISTEN TO LATER FORECASTS AS THE
RESPECTIVE THREATS BECOME BETTER DEFINED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY NIGHT AND SUNDAY...A SLOW MOVING STORM SYSTEM WILL PRODUCE
MORE ROUNDS OF SHOWERS AND THUNDERSTORMS.   LOCATIONS SOUTH OF I-80
MAY EXPERIENCE SOME SEVERE STORMS WITH THE GREATEST THREAT LARGE HAIL
AND POSSIBLY SOME STRONG WINDS.  THE SLOW MOVEMENT OF THE SYSTEM WILL
ALLOW FOR LOCALLY HEAVY RAINFALL...THIS MAY RESULT IN LOCALIZED
MINOR FLOODING IN LOW LYING AND FLOOD PRONE LOCATIONS AND PUSH SOME
RIVER LEVELS TO REACH OR EXCEED FLOOD LEVELS.

WEDNESDAY AND THURSDAY...ANOTHER STORM SYSTEM WILL AFFECT THE REGION
RESULTING IN A CHANCE FOR MORE THUNDERSTORMS.  IT IS TOO EARLY TO
ASSESS ANY SEVERE RISK OR HEAVY RAINFALL POTENTIAL WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BY MID AFTERNOON AND INTO THE MID
EVENING HOURS TONIGHT SOUTHEAST OF A OTTUMWA IOWA TO FREEPORT
ILLINOIS LINE.

NICHOLS

In the hours before

Local storm report, Apr 14, 7:31 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 AM CDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             IOWA CITY               41.66N 91.54W
04/13/2006  E1.75 INCH       JOHNSON            IA   TRAINED SPOTTER

            ON GLENDALE ROAD AT THE END OF JEFFERSON. HAIL WAS FROM
            820 TO 830 PM, DIME TO GOLFBALL SIZE. HEARD TORNADO PASS
            SOUTH OF HOUSE BETWEEN 835 TO 840 PM.

&&

ELLIOTT

The radar

The Lincoln radar (KILX), 109 km away, was scanning. The volume nearest the first event began at 13:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McDonough

When
April 14, 7:49 AM CST
Where
McDonough County, Industry
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.333, -90.600

Nickel sized hail fell on the north side of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501981.